Alert archive / Tennessee / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 166, NWS Nashville, TN

July 8, 2023Macon County, Sumner County, Trousdale County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 8, 2023, 4:27 PM CDT for Macon County, Sumner County, Trousdale County, Tennessee. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2023, 4:27 PM CDT (21:27 UTC)
Expired
Jul 8, 2023, 4:40 PM CDT
In force
13 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Macon County, TN, Sumner County, TN, Trousdale County, TN

The radar

The Nashville radar (KOHX), 43 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2023-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 475 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2023-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
475 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

174 
WUUS54 KOHX 082127
SVROHX
TNC111-165-169-082200-
/O.NEW.KOHX.SV.W.0166.230708T2127Z-230708T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
427 PM CDT Sat Jul 8 2023

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Sumner County in Middle Tennessee...
  Macon County in Middle Tennessee...
  Northern Trousdale County in Middle Tennessee...

* Until 500 PM CDT.

* At 427 PM CDT, severe thunderstorms were located along a line
  extending from near Portland to near Lafayette, and are nearly
  stationary.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Gallatin, Lafayette, Hartsville, Westmoreland, Portland,
  Mitchellville, Cottontown, Bethpage and Oak Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3663 8595 3654 8586 3640 8608 3639 8653
      3650 8662 3664 8655 3665 8651
TIME...MOT...LOC 2127Z 339DEG 4KT 3655 8657 3656 8602 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

13
1 follow-up statement
786 
WWUS54 KOHX 082140
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
440 PM CDT Sat Jul 8 2023

TNC111-165-169-082150-
/O.CAN.KOHX.SV.W.0166.000000T0000Z-230708T2200Z/
Sumner TN-Macon TN-Trousdale TN-
440 PM CDT Sat Jul 8 2023

...THE SEVERE THUNDERSTORM WARNING FOR SUMNER...MACON AND NORTHERN
TROUSDALE COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3663 8595 3654 8586 3640 8608 3639 8653
      3650 8662 3664 8655 3665 8651
TIME...MOT...LOC 2137Z 339DEG 4KT 3654 8656 3655 8601 

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:31 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 8, 2:31 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
231 PM CDT Sat Jul 8 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Sunday Night)
Issued at 203 PM CDT Sat Jul 8 2023

Water vapor imagery this afternoon shows a trough tracking through
our area which is aiding in the increased storm coverage through
the remainder of the short-term period. Isolated to scattered
activity out there this afternoon should pick up in coverage this
evening and then more so Sunday as the trough's associated cold
front moves through Middle TN. There is still a decent amount of
instability today and tomorrow with CAPE values nearing 2,000
J/kg, but wind shear remains on the weaker side at around 20 to 25
knots. While strong thunderstorms will still be possible this
evening and again on Sunday, they will likely have a hard time
sustaining themselves for very long. Main threats will be damaging
wind gusts with some localized nuisance flooding from heavy
downpours.

Storms will come to an end west to east Sunday night with drying
and cooling conditions behind the cold front. As such, Sunday's
high temperatures will trend down several degrees compared to
today with cooler lows expected as well. Patchy fog will also be
possible, particularly Sunday night, for those locations along and
near the Plateau.

&&

.LONG TERM...
(Monday through next Saturday)
Issued at 203 PM CDT Sat Jul 8 2023

With drier air in place to start the new week, it should be a
pleasant Monday and Tuesday. Mostly dry conditions are expected
both days, and while temperatures will be able to quickly rebound
back into the low to mid-90's, RH values will be lower in the 30's
and 40's. The weather pattern will turn active again though by
Wednesday as a couple of shortwaves move through the area and
moisture makes its return, keeping rain and thunderstorm chances
in the forecast through at least next week. Stay tuned.

&&

.AVIATION...
(18Z TAFS)
Issued at 1231 PM CDT Sat Jul 8 2023

Scattered showers and storms will become more prevalent as the
afternoon progresses likely impacting the terminals. Prevailing
tsra was included during the most likely time frame. Visibilities
could drop as low as LIFR/IFR during the heaviest downpours. In
addition, some strong wind gusts will be possible with the storms.
Storm chances will end overnight, but there is a high probability
that fog impacts MQY/CKV/SRB/CSV. Fog will dissipate by 09/13z,
but MVFR Cu is expected to develop for the remainder of the taf
period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      70  82  65  88 /  90  60  30  10
Clarksville    70  83  62  88 /  70  30  10   0
Crossville     64  77  60  80 /  80  80  40  10
Columbia       68  83  63  86 /  80  70  40  10
Cookeville     66  80  62  82 /  70  70  30  10
Jamestown      65  77  60  80 /  80  70  30  10
Lawrenceburg   67  83  63  85 /  80  70  40  10
Murfreesboro   68  85  63  87 /  80  70  40  10
Waverly        67  81  61  88 /  70  50  10   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Clements
LONG TERM....Clements
AVIATION.....Reagan

In the hours before

Local storm report, Jul 8, 3:28 PM CDT, 59 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
328 PM CDT Sat Jul 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     Tstm Wnd Gst     2 E Springfield         36.50N 86.84W
07/08/2023  E60 MPH          Robertson          TN   Trained Spotter

            Wind gust estimated at 60 mph. Also....penny
            size hail.

&&

21
Special weather statement, Jul 8, 3:32 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Nashville TN
332 PM CDT Sat Jul 8 2023

TNZ008-009-082100-
Sumner TN-Macon TN-
332 PM CDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of northeastern Sumner
and western Macon Counties through 400 PM CDT...

At 332 PM CDT, Doppler radar was tracking a strong thunderstorm near
Westmoreland, or 13 miles northwest of Lafayette, moving southeast at
20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lafayette, Westmoreland and Oak Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3663 8594 3662 8591 3646 8612 3659 8648
      3665 8638
TIME...MOT...LOC 2032Z 299DEG 15KT 3661 8625

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

13
Local storm report, Jul 8, 3:37 PM CDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
337 PM CDT Sat Jul 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     Tstm Wnd Gst     2 N White Bluff         36.14N 87.21W
07/08/2023  E60 MPH          Dickson            TN   Broadcast Media

            Estimated wind gusts of 60 mph.

&&

21
Special weather statement, Jul 8, 3:37 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Nashville TN
337 PM CDT Sat Jul 8 2023

TNZ024-025-057-082115-
Hickman TN-Dickson TN-Humphreys TN-
337 PM CDT Sat Jul 8 2023

...Strong thunderstorms will impact portions of southwestern Dickson,
Humphreys and northwestern Hickman Counties through 415 PM CDT...

At 337 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dickson to near New Johnsonville. Movement
was south at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dickson, Waverly, Camden, New Johnsonville, McEwen, Burns, Hurricane
Mills, Charlotte, Bon Aqua, Pinewood, Bucksnort and I-40 Near The
Tennessee River.

This includes the following highways...
 Interstate 40 between mile markers 136 and 178.
 Interstate 840 between mile markers 1 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3599 8801 3600 8800 3603 8800 3605 8799
      3608 8796 3620 8728 3599 8722 3586 8749
      3584 8796 3587 8794 3594 8793 3594 8800
      3595 8801
TIME...MOT...LOC 2037Z 349DEG 14KT 3612 8736 3602 8792

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

13
Special weather statement, Jul 8, 3:57 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Nashville TN
357 PM CDT Sat Jul 8 2023

TNZ025>027-057-059-082130-
Hickman TN-Williamson TN-Dickson TN-Davidson TN-Cheatham TN-
357 PM CDT Sat Jul 8 2023

...Strong thunderstorms will impact portions of southwestern
Davidson, southern Dickson, northwestern Williamson, southeastern
Cheatham and northeastern Hickman Counties through 430 PM CDT...

At 357 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pegram to 6 miles west of Dickson.
Movement was southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Franklin, Dickson, Ashland City, Brentwood, Forest Hills, White
Bluff, Belle Meade, Kingston Springs, Pegram, Burns, Bellevue,
Fairview, Bon Aqua, Lyles and Natchez Trace At Highway 96.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3598 8677 3588 8748 3608 8751 3624 8702
TIME...MOT...LOC 2057Z 295DEG 13KT 3613 8701 3603 8748

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

13
Local storm report, Jul 8, 4:25 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
425 PM CDT Sat Jul 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     Tstm Wnd Dmg     Greenbrier              36.43N 86.80W
07/08/2023                   Robertson          TN   Public

            Roof torn off an outbuilding and landed on a
            truck.

&&

21

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 11:50 AM CDTSpecial Weather StatementOHXWilliamson25 min
Jul 8, 1:06 PM CDTSpecial Weather StatementOHXBedford, Marshall39 min
Jul 8, 2:00 PM CDTSpecial Weather StatementOHXStewart30 min
Jul 8, 2:55 PM CDTSpecial Weather StatementOHXDickson, Houston50 min
Jul 8, 2:57 PM CDTSpecial Weather StatementOHXCheatham, Robertson33 min
Jul 8, 3:13 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson32 min
Jul 8, 3:29 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson31 min
Jul 8, 3:32 PM CDTSpecial Weather StatementOHXMacon28 min
Jul 8, 3:35 PM CDTSevere Thunderstorm WarningOHXDavidson, Robertson, Sumner25 min
Jul 8, 3:37 PM CDTSpecial Weather StatementOHXDickson, Humphreys38 min
Jul 8, 3:54 PM CDTSevere Thunderstorm WarningOHXDavidson36 min
Jul 8, 3:57 PM CDTSpecial Weather StatementOHXCheatham33 min
Jul 8, 4:00 PM CDTSevere Thunderstorm WarningOHXDavidson, Sumner, Wilson30 min
Jul 8, 4:03 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner, Trousdale27 min
Jul 8, 4:12 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Williamson33 min
Jul 8, 4:28 PM CDTAreal Flood AdvisoryOHXSumner2 hr
Jul 8, 4:43 PM CDTSpecial Weather StatementOHXMacon, Sumner, Trousdale47 min
Jul 8, 5:10 PM CDTSpecial Weather StatementOHXPerry50 min
Jul 8, 5:12 PM CDTSpecial Weather StatementOHXMaury48 min
Jul 8, 5:24 PM CDTAreal Flood AdvisoryOHXHickman, Lewis, Maury, Perry2 hr
Jul 8, 5:47 PM CDTFlash Flood WarningOHXHickman3 hr
Jul 8, 5:48 PM CDTSpecial Weather StatementOHXLewis, Marshall, Maury42 min
Jul 8, 5:53 PM CDTSpecial Weather StatementOHXJackson, Smith52 min
Jul 8, 6:23 PM CDTSpecial Weather StatementOHXGiles, Lawrence, Wayne37 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.